Can painkillers cause headaches?

Dr Mark Porter / 03 August 2017

Dr Mark Porter on the paradoxical problem of painkillers causing headaches.



Q: I have been suffering from a lot of headaches recently and was somewhat surprised when my GP suggested it was due to taking too many painkillers ( I had been regularly taking a mix of codeine and paracetamol as it is the only thing that seems to work).  I duly stopped the painkillers and after a week or two or bad heads I am headache free. Perhaps you could spread awareness as I can’t be the only one who has fallen into this trap.

A: You are not. Around half a million people in the UK are thought to suffer from this paradoxical headache where painkillers, far from alleviating their symptoms, actually end up causing them.

The onset is often insidious with the victim taking medication to alleviate tension headaches triggered by things like stress, anxiety or overwork, but the more they take the worse the headaches seem to get, fuelling a vicious cycle where withdrawal from the painkiller causes the very problem it was initially taken for.

Rebound headache can be caused by any over-the-counter (OTC)  painkiller but seems to be more of an issue where more than one drug is used (such as combination preparations using codeine alongside paracetamol or ibuprofen), and in people with high caffeine intakes. 

Clues include a headache present on waking, and a history of taking large quantities of different painkillers which only provide temporary relief.  It is also much more common in women.

People often find it hard to accept the diagnosis but it is important that they do if any progress is to be made.  Step one is to start weaning patients off the painkillers.  This can be a fairly rapid process in milder cases, with some patients improving almost immediately (as in your case).

In more severe cases it can take months of slow weaning before the patient finally gets a headache-free week, and the withdrawal of conventional painkillers may require the introduction of another drug (such as a low-doses of the antidepressant amitriptyline) to temporarily “dampen the sensitivity” of the brain. 

The opinions expressed are those of the author and are not held by Saga unless specifically stated.

The material is for general information only and does not constitute investment, tax, legal, medical or other form of advice. You should not rely on this information to make (or refrain from making) any decisions. Always obtain independent, professional advice for your own particular situation.